Objectives. This report characterizes the paradoxical sinus deceleration occasionally observed during dobutamine stress testing and determines its relation to myocardial ischemia. Background. Dobutamine stress echocardiography is widely accepted as a noninvasive tool for evaluating coronary artery disease. With infusion of dobutamine, there is typically a dose-dependent increase in heart rate. However, in some patients, a paradoxical decrease in heart rate has been observed during high dose dobutamine infusion. Methods. In 181 consecutive patients undergoing both dobutamine stress echocardiography and coronary angiography, electrocardiographic (ECG) data collected during dobutamine infusion were reviewed to identify patients with a decrease in heart rate. The clinical, stress echocardiographic, hemodynamic and angiographic correlates of patients with a decrease in heart rate were reviewed. Results. A decrease in heart rate ranging from 7 to 64 beats/min occurred during high dose dobutamine infusion in 14 patients (8%, 95% confidence interval [CI] 6% to 10%), including 3 in whom a junctional rhythm developed. The decrease was sudden in five patients (36%, 95% CI 13% to 65%) and gradual in nine (64%, 95% CI 35% to 87%). A decrease in blood pressure (12 patients [86%], 95% CI 57% to 98%) with simultaneous chest pain (7 patients [50%], 95% CI 23% to 77%) and nausea (5 patients [36%], 95% CI 13% to 65%) was common. Significant coronary artery disease (≤ 50% diameter stenosis) was present in 8 (57%) of 14 patients (95% CI 29% to 82%). Two patients (14%, 95% CI 2% to 43%) had no clinical, ECG or echocardiographic evidence of ischemia and no significant coronary artery disease by angiography. There was no increased incidence of right coronary artery stenosis in patients with paradoxical sinus deceleration. Conclusions. Paradoxical sinus deceleration occurs in 8% of patients during dobutamine stress testing. Although most often observed in patients with coronary artery disease, it can occur in the absence of ischemia and coronary artery disease, and in some patients may be due to a vasodepressor reflex.
ASJC Scopus subject areas
- Cardiology and Cardiovascular Medicine